

THE SECOND UN ROUNDTABLE ON SUSTAINABLE FLOATING CITIES

Meeting the Rising Seas with Floating Infrastructure

Tuesday, 26 April 2022

Background

Coastal Cities and Small Island Developing States (SIDS) are on the frontlines of climate-related risks -- from sea level rise to flooding that displaces millions of people and destroys billions-worth of infrastructure. We have not seen this level of threat looming upon us before. Growing urban populations are pushing people closer and closer to the water, while coastal land shortages are driving the price of housing up to prohibitive levels, squeezing the poorest families out. It is clear, we need to take bold steps to transition to more resilient, equitable, and sustainable cities.

The transition to the New Urban Agenda requires disruptive innovation on a massive scale. In response to rapidly changing environmental conditions, we must consider new solutions in how we build cities and protect vulnerable communities. The global leader on sustainable urbanisation, the United Nations Human Settlements Programme, UN-Habitat, is capitalising on its position to rally a broad spectrum of partners to innovate cities of the future. This will contribute to the transformational change needed to achieve the Sustainable Development Goals (SDGs).

The First UN Roundtable on Sustainable Floating Cities

In April 2019, UN-Habitat convened together with OCEANIX, the Massachusetts Institute of Technology (MIT) Center for Ocean Engineering, and the Explorers Club the ground-breaking first ever Roundtable on Sustainable Floating Cities. Leading innovators, investors, engineers, architects, explorers, economists, artists and scientists gathered at the UN Headquarters in New York to share cutting-edge ideas, collaboration models and research in this frontier space.

The Roundtable had two major outcomes, the agreement to: 1) Build a prototype sustainable floating city in collaboration with a host government; and, 2) Create a braintrust of thought leaders, partners and cities to increase the understanding of the opportunities Sustainable Floating Cities offer to solve pressing challenges faced by coastal urban areas and inspire cross-disciplinary collaboration.

Second UN Roundtable on Sustainable Floating Cities

The Second UN Roundtable on Sustainable Floating Cities builds on the success of the first Roundtable, unveiling progress towards the prototype. The Metropolitan City of Busan of the Republic of Korea, UN-Habitat, and OCEANIX signed a Memorandum of Understanding (MoU) in November 2021 to build the world's first Sustainable Floating City. This will be implemented as a global collaboration approached at a hyper-local level. It will take into account all the social, economic, and cultural uniqueness of Korea as the host country, while providing all coastal cities around the world with the definitive blueprint for a sustainable marine metropolis.

Following the MoU signature, a multidisciplinary team of the world's leading innovators, architects, investors, engineers and technologists, energy scientists, urban planners, and zero-waste experts designed, together with the Metropolitan City of Busan of the Republic of Korea, the prototype floating city. The design incorporates the SDGs and principles at the core of UN-Habitat's work, namely sustainability, environmental feasibility, adaptability, scalability, affordability and community inclusiveness. They are envisioned as an extension of existing coastal cities, subject to their jurisdiction, and yet capable of producing their own renewable energy, fresh water, food and treating their waste, while regenerating marine ecosystems.

Floating cities offer unique advantages. They are an innovative way to create new land for coastal cities facing severe housing shortages and looking for sustainable ways to expand onto the ocean, while adapting to sea level rise and climate change. Floating Cities are not the single silver bullet. They are a part of the arsenal of climate adaptation strategies available to us; floating cities are buoyant and therefore flood-proof. In addition, floating cities give us a clean slate to design climate-neutral cities from the start. They are also ideal for disaster relief and other humanitarian emergencies. They can be quickly towed and deployed to areas of need, bringing in critical infrastructure such as housing, medical facilities and energy sources.

OBJECTIVES

In the margins of the High Level Meeting on the Implementation of the New Urban Agenda, the Roundtable provides an opportunity to:

- 1. Unveil the concept design of the prototype floating city and the possibilities it offers for sustainable coastal expansion and adaptation to sea-level rise;
- 2. Increase the understanding among Member States of the opportunities floating infrastructure offers to coastal urban areas and SIDS; and
- 3. Facilitate partnership between Member States and entrepreneurs, investors, and scientists to create breakthrough innovations for sustainable settlements.

PROGRAMME

DATE: Tuesday, 26 April 2022/ TIME: 09:00 - 12:30 hours / VENUE: UN Headquarters, Conference Room 8

#FloatingCities, #OceanixBusan, #SeaLevelRise, @UN-Habitat, @OceanixCity

	OPENING SESSION
09:00 - 09:02	Moderator introduces the Roundtable and the first speaker (2 mins)
09:02 – 09:10	Opening remarks UN Deputy Secretary-General, Amina Mohammed (7 mins)
09:10 - 09:17	Setting the tone UN Under Secretary-General & UN-Habitat Executive Director, Maimounah Mohd Sharif (7 mins)
09:17 – 09:27	Keynote Remarks Enna Park, Ambassador for International Relations Busan Metropolitan City (10 mins)
09:27 – 09:30	Message by the Mayor of the Metropolitan City of Busan Mr. Park Heong-joon (2 mins)
	UNVEILING OF THE WORLD'S FIRST PROTOTYPE FLOATING CITY
09:30 - 09:40	The Chief Executive Officer of OCEANIX
09:40 – 09:50	Bjarke Ingels Founding Partner and Creative Director, Bjarke Ingels Group (BIG)
09:50 – 10:00	Managing Director of SAMOO
	INTERACTIVE DIALOGUE ONE: What challenges are coastal cities and Small Island Developing States (SIDS) facing where floating infrastructure could be applied?
10:00 – 10:05	Introductory remarks Ambassador/Permanent Representative of the Maldives to the UN, H.E. Thilmeeza Hussain (5 mins
10:05 – 10:55	Member State participants and others to share applicable use cases for their nations or cities. Participants are encouraged to limit interventions to 3 minutes. Strictly no reading from prepared speeches to allow interactive dialogue. (50 mins)
10:55 – 11:00	Closing remarks UN Assistant Secretary-General for Climate Action, Selwin Hart (5 mins)

	PANEL PRESENTATION OF CORE TECHNOLOGIES IN SUSTAINABLE FLOATING CITIES
11:00 – 11:05	Seakeeping and safety Brian Raine, Arup (5 mins)
11:05 – 11:10	Zero Waste and closed loop systems Claire Miflin, Centre for Zero Waste Design (5 mins)
11:10 – 11:15	Working with water Jaison Loiselle, Sherwood Water Engineers (5 mins)
11:15 – 11:20	Net zero energy Erik Olsen, Transsolar KlimaEngineering (5 mins)
11:20 – 11:25	Habitat regeneration Tom Goreau, Global Coral Reef Alliance (5 mins)
11:25 – 11:30	Shared mobility Federico Parlotto, Mobility in Chain (5 mins)
	INTERACTIVE DIALOGUE TWO: What are the next steps in creating greater partnership between coastal cities, the private sector and investors to foster the transfer of blue technologies? Where are the bottlenecks and opportunities for cooperation?
11.30 – 11:35	Introductory remarks Gaetano Crupi, Partner at Prime Movers Lab (5 mins)
11:35 – 12:25	Interventions will focus on concrete action to foster greater multistakeholder partnership. We encourage all participants to limit interventions to 3 minutes. Strictly no reading from prepared speeches to to allow interactive dialogue. (50 mins)
	MODERATOR: Rafael Tuts, Director, Global Solutions Division, UN-Habitat
12:25 – 12:30	CLOSING REMARKS
	TBC

12:30 -- 12:55 All participants promptly transfer to the Delegates Dining Room for lunch, located on the Fourth Floor of the building. Take all your belongings; the room will be in use between 12:30 amd 13:00.

UN LUNCHEON ON CLIMATE RESILIENCE

DATE: Tuesday, 26 April 2022/ **TIME:** 13:00 - 15:00 hours / **VENUE:** UN Headquarters, Delegates Dining Room #FloatingCities, #OceanixBusan, #ClimateResilience, @UN-Habitat, @OceanixCity

12:30 – 12:45	Arrival and photo-op at the entrance wall (in front of step and repeat banner)
12:45 13:00	All participants go to their seats
13:10 13:13	Moderator welcomes everyone and introduces speakers (3 mins)
13:13 – 13:20	President of the UN General Assembly (7 mins)
13:20 – 13:30	Keynote by the Mayor of Miami TBC (10 mins)
13:30 14:00	Main course is served (30 mins)
14:00 14:55	Interventions from Mayors, Ambassadors, UN Senior Officials and others Moderated by Chris Williams, UN-Habitat Director New York Office (55 mins)
14:55 – 15:00	Closing remarks, UN-Habitat Executive Director (5 mins)

150 ATTENDEES:

- 80 participants from the Roundtable on Sustainable Floating Cities, including journalists
- 50 Member State Representatives at the Ambassador level
- 10 Senior UN Officials
- 10 VIP Guests

LOGISTICAL INFORMATION

Modalities:

Participation is <u>strictly by invitation only</u>. There will be 30 principals at the table. Only one person can accompany each invited principal. A total of 100 people will attend. Media will be present in the room. Due to the intimate nature of the room, there will be one assigned UN photographer and one videographer. You can find pictures/footage on this link: TBC

Badges for Access:

All external attendees [without a UN grounds badge] need a special pass to enter the UN building. Ensure the name you provide in advance matches your government issued ID.
 Keep your pass with you at all times; it cannot be replaced.

Arrival time, Pass pick-up, and Location:

- Tuesday 26 April 2022, from 8:00 to 8:45 a.m. at the *VISITORS ENTRANCE* of the UN Headquarters, on 46th Street and First Avenue. We encourage people to arrive early; the Vienna Café is right outside Conference Room 8 for those who need morning fuelling.
- UN Staff members holding "UN-Habitat" signs will be at the *VISITORS ENTRANCE* gate and escort you to the venue. For any additional assistance, please call: TBC

Security Clearance and Entry:

- Bring a government-issued photo ID (driver's license, state ID, or national passport). You will need to present it to the UN Security and go through a screening process.
- Please allow at least 15 minutes to clear security and find your way to Conference Room 8. Do not bring anything that would not pass through airport security.

Seating Arrangements:

• Reserved seating with the names of the principal or organization written in front of the seat. All accompanying persons should sit behind their principal.

Complimentary Lunch:

• All participants are invited to lunch at the UN Delegates Dining Room located on the 4th Floor of the UN Headquarters. Invitations are not transferable. If you decide to leave the UN premises, allow sufficient time to go through security screening at re-entry.